South Dakota, 2017

Hail in South Dakota, September 8, 2017

September 8, 2017 · NWS UNR · 4 events in 2 counties and zones

A thunderstorm briefly became severe over east of the Black Hills. Hail to quarter size fell from near Sturgis to Box Elder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over east of the Black Hills. Hail to quarter size fell from near Sturgis to Box Elder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:29 PM MST, 37 minutes earlier.

Area forecast discussion, Sep 8, 4:29 PM MST, 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
529 PM MDT Fri Sep 8 2017

.DISCUSSION...(This Evening Through Friday)
Issued at 219 PM MDT Fri Sep 8 2017

Upper analysis currently showing a broad upper ridge over the
western two-thirds of the CONUS with a trough over the east. A
weak shortwave is crossing the forecast area this afternoon. At
the surface, low pressure is deepening over the northern Rockies
with a high pressure center over the Great Lakes region. The
surface pressure gradient between those features is producing
breezy southeasterly winds, increasing low level moisture over
the forecast area. Dewpoints range from 35-40F over northeastern
Wyoming and far northwestern South Dakota to around 60F over south
central South Dakota.

Diurnal heating and increasing LL moisture have combined push
SBCAPE to 500-1500J/KG over parts of northeastern Wyoming and from
the Black Hills area and from southwestern into south central
South Dakota. Some convection has already develop over the higher
elevations of the Black Hills but so far the cell have only been
weak and short-lived. 0-6KM bulk shear is strong enough to support
some stronger storms this evening mainly from the Black Hills into
southwestern and south central SD.

On Saturday and Sunday, a weak upper trough will move to the east
of the CWA with lingering lift/narrow instability tongue
supporting low PoPs over central SD on Saturday and over the
Black Hills Sunday afternoon.

Monday through Wednesday, the upper ridge continues to affect the
area, with dry air and temperatures into the 80s.

On Thursday, pattern change looks to begin with upper ridge
shifting east and general upper level troughiness developing in
the west. Temperatures will be slightly cooler.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 524 PM MDT Fri Sep 8 2017

Isolated thunderstorms have formed along the northern South Dakota
Black Hills this evening. The threat for isolated thunderstorms
will gradually shift into southern and south central South Dakota
later this evening and overnight. VFR conditions are expected
throughout the period, however MVFR/IFR conditions are possible
in any of the stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, Sep 8, 3:28 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
428 AM MDT Fri Sep 8 2017

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
428 AM MDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026-028-029-074-WYZ056>058-091300-
Northern Black Hills-Rapid City-Central Black Hills-
Southern Black Hills-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-Weston-
428 AM MDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

An isolated thunderstorm or two will be possible this afternoon
and early evening. Severe thunderstorms are not expected at this
time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An isolated thunderstorm will be possible again on Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-027-030>032-041>043-072-073-WYZ071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Southern Foot Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northeastern Crook-
428 AM MDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of western South
Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Very high to extreme grassland fire danger is forecast for much of
the area today.

Isolated thunderstorms are possible across the area this
afternoon and evening. Severe thunderstorms are not expected at
this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very High fire danger will be possible again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-091300-
Bennett-Mellette-Todd-Tripp-
428 AM MDT Fri Sep 8 2017 /528 AM CDT Fri Sep 8 2017/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across the area this
evening. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible across the area on Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 8, 3:17 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
417 PM MDT FRI SEP 8 2017

SDZ024-025-072-082245-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
417 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitewood, or 7 miles west of Sturgis, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Whitewood, Apple Springs and Fort Meade.

This Includes Interstate 90 in South Dakota between Mile Markers 22
and 38.

LAT...LON 4441 10375 4450 10366 4439 10335 4427 10351
TIME...MOT...LOC 2217Z 307DEG 13KT 4442 10366

Carstens
Special weather statement, Sep 8, 3:45 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT FRI SEP 8 2017

SDZ024-025-072-082330-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
445 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Apple Springs, or near Sturgis, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Whitewood, Apple Springs and Fort Meade.

This Includes Interstate 90 in South Dakota between Mile Markers 23
and 39.

LAT...LON 4442 10374 4453 10359 4441 10333 4438 10331
      4438 10332 4426 10350
TIME...MOT...LOC 2245Z 313DEG 7KT 4442 10361

Carstens
Special weather statement, Sep 8, 4:41 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
541 PM MDT FRI SEP 8 2017

SDZ072-073-090015-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
541 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tilford, or 9 miles east of Sturgis, moving east
at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will pass 3 miles south of Bear Butte State park.

LAT...LON 4435 10348 4445 10347 4449 10315 4422 10322
TIME...MOT...LOC 2340Z 277DEG 13KT 4437 10333

Eagan

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Meade

When
September 8, 5:06 PM MST
Where
Meade County, 5.5 mi ESE of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.380, -103.407

Hail, Meade

When
September 8, 6:17 PM MST
Where
Meade County, Ellsworth Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
44.150, -103.100

Hail, Meade

When
September 8, 6:20 PM MST
Where
Meade County, 2.17 mi E of Ellsworth Afb
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.155, -103.057

Hail, Pennington

When
September 8, 6:30 PM MST
Where
Pennington County, Box Elder
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.120, -103.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714626, 714627, 714628, 714629.